Alert archive / Kansas / High Wind Warnings in 2007

High Wind Warning 1, NWS Goodland, KS

June 6, 2007Cheyenne County, Kit Carson County, Yuma County, Colorado; 11 counties in Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this high wind warning at Jun 6, 2007, 2:29 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 11 counties in Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 5 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2007, 2:29 PM MDT (20:29 UTC)
Expired
Jun 6, 2007, 7:47 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:31 PM MDTNON-TSTM WND GST 66Sharon Springs, KS
Jun 6, 2:40 PM MDTNON-TSTM WND GST 583 W Goodland, KS
Jun 6, 2:45 PM MDTNON-TSTM WND DMGGoodland, KSOFF DUTY NWS EMPLOYEE REPORTED ROOF SHINGLES BEING BLOWN OFF A RESIDENCE IN GOODLAND
Jun 6, 2:49 PM MDTNON-TSTM WND GST 58Tribune, KSMEASURED BY TRIBUNE AWOS.
Jun 6, 3:14 PM MDTNON-TSTM WND GST 59Weskan, KSTIME ESTIMATED
Jun 6, 3:15 PM MDTNON-TSTM WND DMGGoodland, KSMEASURED 6 INCH DIAMETER TREE BRANCH KNOCKED DOWN.
Jun 6, 4:32 PM MDTNON-TSTM WND GST 6112 Nne Goodland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3503 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 062029
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED JUN 6 2007

...VERY STRONG WINDS WILL DEVELOP TODAY AND CONTINUE INTO THE
EARLY EVENING...

.SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS AS HIGH AS 65 MPH WILL
CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. WINDS WILL BE
SLIGHTLY WEAKER ACROSS THE NORTHEAST CORNER OF THE AREA...BUT WIND
GUSTS TO 55 MPH ARE STILL ANTICIPATED. BLOWING DUST WILL BE
POSSIBLE AT TIMES...RESTRICTING VISIBILITY.

COZ090>092-KSZ001-002-013>016-027>029-041-042-NEZ079-080-070300-
/O.UPG.KGLD.WI.Y.0007.000000T0000Z-070607T0300Z/
/O.NEW.KGLD.HW.W.0001.070606T2029Z-070607T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI...BENKELMAN...TRENTON
229 PM MDT WED JUN 6 2007 /329 PM CDT WED JUN 6 2007/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS AS HIGH AS 65 MPH WILL
CONTINUE ACROSS THE AREA THROUGH THE EARLY EVENING. THESE STRONG
WINDS WILL ALSO CREATE AREAS OF BLOWING DUST...REDUCING VISIBILITY
TO UNDER A MILE AT TIMES. EXTRA CAUTION SHOULD BE TAKEN WHEN
TRAVELING IN THIS AREA...ESPECIALLY ALONG INTERSTATE 70.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

KSZ003-004-NEZ081-070300-
/O.CON.KGLD.WI.Y.0007.000000T0000Z-070607T0300Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
329 PM CDT WED JUN 6 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SOUTHWEST WINDS WILL CONTINUE INTO THE 30 TO 40 MPH RANGE THIS
AFTERNOON AND CONTINUE THROUGH SUNSET. WIND GUSTS UP TO 55 MPH
WILL BE POSSIBLE THROUGH THE EVENING. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$


JRM
1 follow-up statement
000 
WWUS73 KGLD 070147
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED JUN 6 2007

...STRONG WINDS WILL CONTINUE TO DIMINISH THIS EVENING...

.STRONG SOUTH TO SOUTHWEST WINDS ASSOCIATED WITH AN INTENSE LOW
PRESSURE SYSTEM OVER SOUTHERN SOUTH DAKOTA WILL GRADUALLY LOSE ITS
INFLUENCE ON THE TRI-STATE REGION OVERNIGHT. WINDS WILL CONTINUE
TO GUST TO 45 MPH EAST OF HIGHWAY 83 IN NEBRASKA AND KANSAS
THROUGH 10 PM CDT. FURTHER WEST...WINDS WILL GUST TO AROUND 30 MPH
THIS EVENING.

KSZ015-016-029-070300-
/O.CAN.KGLD.HW.W.0001.000000T0000Z-070607T0300Z/
/O.EXA.KGLD.WI.Y.0007.000000T0000Z-070607T0300Z/
SHERIDAN-GRAHAM-GOVE-
INCLUDING THE CITIES OF...HOXIE...HILL CITY...QUINTER
847 PM CDT WED JUN 6 2007

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

SOUTH WINDS WILL CONTINUE TO GUST TO NEAR 45 MPH UNTIL 10 PM CDT
THIS EVENING AND THEN GRADUALLY DIMINISH.

$$

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-070300-
/O.CAN.KGLD.HW.W.0001.000000T0000Z-070607T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
747 PM MDT WED JUN 6 2007 /847 PM CDT WED JUN 6 2007/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH
WIND WARNING. 

THE STRONG WINDS WHICH GUSTED OVER 60 MPH DURING THE AFTERNOON
AND EARLY EVENING HOURS HAVE DIMINISHED ACROSS THE AREA. WINDS
WILL OCCASIONALLY GUST TO 30 MPH THROUGH THE EVENING HOURS.


$$

KSZ003-004-NEZ081-070300-
/O.CON.KGLD.WI.Y.0007.000000T0000Z-070607T0300Z/
DECATUR-NORTON-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK
847 PM CDT WED JUN 6 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

SOUTH WINDS WILL CONTINUE TO GUST TO AROUND 45 MPH THIS EVENING
AND THEN GRADUALLY DIMINISH.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jun 6, 12:12 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 6, 12:12 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT WED JUN 6 2007

.UPDATE...
MADE SEVERAL UPDATES TO TODAYS INHERITED FORECAST. 12Z GFS AND NAM
MODEL GUIDANCE INDICATES SUSTAINED WINDS SLIGHTLY BELOW PREVIOUS
MODEL RUNS. IN ADDITION THICK CI CONT TO INCREASE ACROSS THE CWA
THIS MORNING AND EXPECT CLOUDS TO REMAIN OVERHEAD DURING THE
AFTERNOON...WHICH WILL LIMIT SOME THE AMOUNT OF BOUNDARY LAYER
MIXING. IRREGARDLESS CURRENT MCCOOK WIND PROFILER INDICATES 700
HPA WINDS AROUND 45 KTS AND LOCAL OBS CURRENTLY INDICATING WINDS
STARTING TO REACH ADVISORY LEVELS. GIVEN THE ABOVE...CURRENT WIND
ADVISORY APPEARS ON TRACK AND DECIDED TO HOLD OFF ON UPGRADING TO
A HIGH WIND WARNING.

WITH THE DENSE CI CLOUD COVER...DROPPED HIGH TEMPS A FEW
DEGREES...DESPITE MODEL 850 HPA TEMPS REACHING TO AROUND 31 DEG C.
ALTHOUGH LLVL CONVERGENCE COMBINED WITH AN EASTWARD PROPAGATING
DRY LINE...TSRA CHANCE APPEAR MINIMAL THIS AFTERNOON DUE TO A
STOUT CAP...SO MAINTAINED DRY FCST.  CLK

&&

.PREV DISCUSSION... /ISSUED 215 AM MDT WED JUN 6 2007/

DISCUSSION...FORECAST FOCUS IS ON THREAT FOR LOW END WARNING
CRITERIA WINDS/PRECIPITATION CHANCES TODAY AND TONIGHT/POSSIBLE
RECORD HIGHS TODAY AND HOW MUCH COOLER IT WILL BE THURSDAY AND
FRIDAY.

SHORT TERM (TODAY-FRIDAY NIGHT)...

AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OFF THE OREGON COAST
WILL EMERGE INTO CENTRAL WYOMING BY 00Z...LIFTING NORTHEAST AND
REACHING NORTHERN MINNESOTA BY 00Z FRIDAY. AS IT CONTINUES TO MOVE
NORTHEAST INTO CANADA AN ELONGATED TROUGH AXIS LINGERS BEHIND.

850 TEMPERATURES SUPPORT HIGHS IN THE 90S WITH NEAR 100 IN THE
HILL CITY AND MCCOOK AREAS. A FEW RECORDS MAY BE BROKEN. 850
TEMPERATURES DROP ABOUT 15-22 ACROSS THE AREA THURSDAY BEHIND THE
FRONT WITH EXPECTED HIGHS IN THE 70S AND 80S. FURTHER COOLING IS
EXPECTED FRIDAY (2-9 F)...ESPECIALLY EAST WHERE THE HILL CITY AND
MCCOOK AREAS ARE IN CLOSER PROXIMITY TO THE SURFACE HIGH. FURTHER
WEST WARMER AIR RETURNS TO THE INTERMOUNTAIN WEST ON SOUTHERLY
RETURN FLOW WINDS. WILL GO FOR HIGHS IN THE LOW TO MID 70S. LOW
TEMPERATURES WILL BE CHILLY FOR THIS TIME OF YEAR WITH THE COOLEST
READINGS IN THE LOW TO MID 40S THURSDAY NIGHT.

WILL CONTINUE THE WIND ADVISORY TODAY AS 800MB WINDS FROM THE
GFS/NAM (NAM ABOUT 5-10KT HIGHER) AVERAGE GUST POTENTIAL IN THE 40
TO POSSIBLY 50KT RANGE. IF THE NAM VERIFIES BORDERLINE WARNING
CRITERIA GUSTS COULD BE REACHED GENERALLY FROM TRIBUNE TO COLBY
AND NORTON KANSAS AND POINTS EAST. GIVEN THESE WINDS ARENT
EXPECTED TIL 21Z OR SO WILL LET DAYSHIFT GET ANOTHER LOOK AT NEW
MODEL DATA AND MAKE THE DECISION TO UPGRADE OR STAND PAT.

A SECONDARY SHOT OF 40+ KT 800MB WINDS COMES INTO THE AREA SHORTLY
AFTER 03Z TONIGHT. MAY NEED TO RE-ISSUE OR EXTEND THE CURRENT ADVISORY IF
FULL MIXING IS REALIZED. WINDS WILL SUBSIDE ON THURSDAY BEFORE
ANOTHER SHOT OF STRONG WINDS ENTERS THE AREA THURSDAY NIGHT.
SHOULD BE DECOUPLED DURING THE TIME THESE WINDS JUST ABOVE THE
SURFACE MOVE IN SO NOTHING TO WORRY ABOUT.

APPEARS THAT THERE IS A BIT MORE MID LEVEL MOISTURE BOTH ALONG THE
DRYLINE DURING THE LATE AFTERNOON AND ALONG THE FRONT. LOW LEVEL
CONVERGENCE/MID LEVEL FORCING AND STRONG MID LEVEL LAPSE RATES COINCIDE
WITH THE MID LEVEL MOISTURE AXIS SUPPORTIVE OF AT LEAST A MENTION
OF THUNDERSTORMS ACROSS THE EASTERN 1/3 OF THE AREA. IF THE 4KM
WRF VERIFIES THE THUNDERSTORM CHANCES MADE NEED TO ADJUSTED
FURTHER WEST. REMAINDER OF THE SHORT TERM IS DRY WITH ZERO OR NEAR
ZERO POPS AS VERY STABLE LAPSE RATES AND NO CAPE DEVELOP.

LONG TERM (SATURDAY-TUESDAY)...

NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Jun 6, 10:54 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT WED JUN 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT WED JUN 6 2007 /1154 AM CDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT (10 AM CDT) UNTIL
9 PM MDT (10 PM CDT) TODAY. SOUTHWEST WINDS OF 30 TO 40 MPH HIGHER
GUSTS WILL PREVAIL BY THE NOON HOUR AND CONTINUE THROUGH EARLY
TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE EASTERN THIRD
OF THE CWA...MAINLY FROM A RAWLINS TO LOGAN COUNTY LINE AND POINTS
EAST. WHILE CONVECTIVE INHIBITION WILL PREVENT STORMS THROUGH MUCH
OF THE AFTERNOON...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT
ESPECIALLY OVER THE EASTERN HALF OF NORTON AND GRAHAM COUNTIES
EARLY THIS EVENING. WHETHER THEY DEVELOP OR NOT DEPENDS ON HOW
FAST THE DRY LINE SURGES EAST ACROSS THE TRI-STATE AREA. IF A
THUNDERSTORM DOES DEVELOP IT WILL RAPIDLY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO. AS A COLD FRONT
MOVES THROUGH THE AREA TONIGHT ISOLATED THUNDERSTORMS ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT BUT
REPORTS OF WIND GUSTS OVER 45 MPH WOULD BE APPRECIATED.

DDT/CLK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:15 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman40 min

Nearby

High Wind Warnings in Kansas, 2007High Wind Warnings in Colorado, 2007High Wind Warnings in Nebraska, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.